Impending cardiac tamponade as a primary presentation of hypothyroidism: case report and review of literature

Endocr Pract. 2005 Jul-Aug;11(4):265-71. doi: 10.4158/EP.11.4.265.

Abstract

Objective: To describe a patient who presented with pericardial effusion and impending cardiac tamponade attributable to hypothyroidism.

Methods: We present clinical, laboratory, and imaging data for the current patient and review the literature relative to clinical presentation, prevalence, pathophysiology, diagnosis, and treatment of pericardial effusion and tamponade.

Results: In comparison with previously reported cases, our current case is rare, in that our patient, a 51-year-old woman, presented with impending cardiac tamponade as an initial manifestation of hypothyroidism. Echocardiography demonstrated a large pericardial effusion and diastolic right atrial collapse. A pericardial window procedure was performed, and 1,500 mL of fluid was removed. Levothyroxine therapy was initiated. One month later, recurrent pericardial effusion necessitated a similar intervention, after which the patient recovered and was managed by outpatient follow-up and monitoring of the thyrotropin level.

Conclusion: From our review of the literature, we conclude that impending cardiac tamponade is a rare initial manifestation of hypothyroidism. A high index of suspicion must be maintained for timely diagnosis of pericardial tamponade followed by prompt intervention. Recurrent pericardial effusions are common, necessitating close follow-up. Treatment of the hypothyroidism with levothyroxine is imperative.

Publication types

  • Case Reports

MeSH terms

  • Cardiac Tamponade / diagnosis
  • Cardiac Tamponade / etiology*
  • Cardiac Tamponade / surgery
  • Echocardiography
  • Electrocardiography
  • Female
  • Humans
  • Hypothyroidism / complications*
  • Hypothyroidism / diagnosis*
  • Hypothyroidism / drug therapy
  • Middle Aged
  • Thyroid Function Tests
  • Thyroxine / therapeutic use

Substances

  • Thyroxine